Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have skin itching problem. Took allegra for low hemoglobin and high cholesterol level. Safe remedy?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions

My mom is suffering from skin itching problem.
we took a blood test and found she has little low haemoglobin, high cholesterol around 310
Her age is 60.

She tried allegra (anti allergic) however it never worked.

What could be a remedy.

Thanks in advance.
Posted Mon, 25 Feb 2013 in General Health
Answered by Dr. Sujoy Khan 28 minutes later
There can be several reasons (causes) for the skin itching at this age, especially if this is new, and all relevant tests have not been done.

1. Complete hemogram - you mentioned low Hb, and if the MCV, MCH is also low which would suggest iron deficiency anaemia. A cause may be difficult to establish as most cases are nutritional deficiency. Ferrous fumarate or sulphate 1 tab (200mg) three times a day for 3 months would be sufficient. a repeat Hb check would be required.

2. Liver function test - ensures no liver pathology to explain the itching. An ultrasound scan may be required if she is overweight to exclude fatty liver, and gall stones. (Urea, creatinine to exclude kidney pathology)

3. High cholesterol levels - would require treatment especially if there is history of heart disease.

4. Thyroid function - TSH fT4 Thyroid antibodies (TPO, TSH Ab)
Abnormal thyroid function will cause skin itching.

5. All tests normal - (if that is the case), may require skin biopsy if there are patches of skin that remain red, and itchy. If they disappear without a XXXXXXX it is most likely urticaria for which allegra 180mg and montelukast with levocetirizine at night along with atarax 25/50mg may be required.

I hope this answers your query. Please feel free to get in touch if you have additional queries.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor